Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 93, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 22, 2023, 4:35 PM CDT for Pepin County, Pierce County, Wisconsin; Goodhue County, Minnesota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2023, 4:35 PM CDT (21:35 UTC)
- Expired
- Jul 22, 2023, 5:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Goodhue County, MN, Pepin County, WI, Pierce County, WI
The radar
The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:47 PM CDT | HAIL 1.25 | 9 Ese Red Wing, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
188
WUUS53 KMPX 222135
SVRMPX
MNC049-WIC091-093-222200-
/O.NEW.KMPX.SV.W.0093.230722T2135Z-230722T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
435 PM CDT Sat Jul 22 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
East central Goodhue County in southeastern Minnesota...
West central Pepin County in west central Wisconsin...
Southeastern Pierce County in west central Wisconsin...
* Until 500 PM CDT.
* At 435 PM CDT, a severe thunderstorm was located over Bay City, or
7 miles northeast of Red Wing, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Frontenac around 455 PM CDT.
Other locations in the path of this severe thunderstorm include
Stockholm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4464 9250 4471 9243 4451 9209 4445 9224
4445 9243 4437 9243 4437 9245 4438 9245
TIME...MOT...LOC 2135Z 326DEG 25KT 4463 9244
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDH2 follow-up statements
919
WWUS53 KMPX 222146
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT Sat Jul 22 2023
MNC049-WIC091-093-222200-
/O.CON.KMPX.SV.W.0093.000000T0000Z-230722T2200Z/
Goodhue MN-Pepin WI-Pierce WI-
446 PM CDT Sat Jul 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EAST CENTRAL GOODHUE...WEST CENTRAL PEPIN AND SOUTHEASTERN PIERCE
COUNTIES...
At 446 PM CDT, a severe thunderstorm was located near Bay City, or 8
miles east of Red Wing, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Frontenac around 455 PM CDT.
Other locations in the path of this severe thunderstorm include
Stockholm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4457 9249 4463 9230 4451 9209 4445 9224
4445 9243 4437 9243 4437 9245 4438 9245
TIME...MOT...LOC 2146Z 326DEG 25KT 4457 9238
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDH379
WWUS53 KMPX 222202
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 PM CDT Sat Jul 22 2023
MNC049-WIC091-093-222212-
/O.EXP.KMPX.SV.W.0093.000000T0000Z-230722T2200Z/
Goodhue MN-Pepin WI-Pierce WI-
502 PM CDT Sat Jul 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOODHUE...WEST
CENTRAL PEPIN AND SOUTHEASTERN PIERCE COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
LAT...LON 4457 9249 4463 9230 4451 9209 4445 9224
4445 9243 4437 9243 4437 9245 4438 9245
TIME...MOT...LOC 2202Z 326DEG 25KT 4449 9231
$$
TDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:41 PM CDT, 54 minutes earlier.
Area forecast discussion, Jul 22, 3:41 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 341 PM CDT Sat Jul 22 2023 .DISCUSSION...(This evening through Saturday) Issued at 341 PM CDT Sat Jul 22 2023 KEY MESSAGES: - Scattered thunderstorms will continue through the early evening; one or two storms may be severe. - A dangerous heatwave still appears likely by the middle of next week, but the possibility of thunderstorms adds additional complexity. Scattered thunderstorms have formed along an outflow boundary, roughly along I-94, left from a cluster of thunderstorms that headed across northern MN this morning. Another area of storms is developing along the cold front across southwest MN. Coverage is expected to increase during the next couple hours as storms track southeast. A few cells have exhibited near severe hail and the environment is favorable for a couple storms to briefly become severe into the early evening. The shortwave will slide east this evening and skies will clear, leaving a tranquil overnight with light winds. The focus for the rest of the forecast period is the building heat through the middle to latter parts of next week. The overall pattern across the CONUS won't change much during this time, but the northeastern trough will lift out and allow the heat dome to spread northeastward to the Upper Midwest. Temperatures will build each day, but will peak Wednesday and Thursday with strong thermal ridging overhead. Highs in the mid to upper 90s still appear likely. Dew points in the 60s to low 70s will bring the hottest heat indices of the year which could approach 105 in some spots. The caveat to all of this, as is always the case with extreme heat around here, is the potential for thunderstorms. With the ridge still centered well off to the southwest over the Rockies, a number of weak waves could traverse the northern U.S. midweek and tap into a well-mixed, uncapped atmosphere. Diurnal storms are possible. With the mid level jet remaining well to the north, the prospects of an MCS that could wipe out a day of heat seems unlikely attm. By next weekend, the ridge will flatten and allow a surface front to sag south, bringing cooler air and increased chances for thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1226 PM CDT Sat Jul 22 2023 Cluster of TS over northwest WI continues to track southeast midday. It should bypass RNH, but could build into EAU during the next couple hours. Otherwise, additional scattered showers and storms should develop during the early afternoon, peaking in coverage mid to late afternoon across eastern MN and western WI. Light winds and clearing skies to follow tonight. KMSP...TS is possible any time this afternoon, but the current satellite trends of benign CU suggest the best TEMPO window will be mid to late afternoon. /OUTLOOK FOR KMSP/ SUN...VFR. Wind NW 5-10 kts. MON...VFR. Wind S 10-15 kts. TUE...VFR. Wind SE 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Borghoff AVIATION...Borghoff
Hazardous weather outlook, Jul 22, 3:15 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 315 PM CDT Sat Jul 22 2023 MNZ042>045-049>053-057>070-073>078-082>085-091>093-WIZ014>016- 023>028-232015- Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 315 PM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms will continue through early evening. A couple storms may be capable of producing large hail or strong wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The possibility of a dangerous heat wave continues to increase for next week with several days in the 90s expected. Max heat indices by Wednesday and Thursday may reach the low to mid 100s. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed through early evening. MNZ041-047-048-054>056-232015- Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa- 315 PM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for portions of west central Minnesota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The possibility of a dangerous heat wave continues to increase for next week with several days in the 90s expected. Max heat indices by Wednesday and Thursday may reach the low to mid 100s. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
In the hours before
Local storm report, Jul 22, 3:45 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM Hail 2 E Ellsworth 44.73N 92.45W
07/22/2023 M1.50 inch Pierce WI Trained Spotter
Hail already coating the ground after just
two minutes. Still hailing as of 339 pm.
&&
tdkLocal storm report, Jul 22, 3:46 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
346 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Hail Becker 45.39N 93.87W
07/22/2023 M0.50 inch Sherburne MN Public
Picture via twitter.
&&
TDHLocal storm report, Jul 22, 3:51 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
351 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Hail 2 E Ellsworth 44.73N 92.45W
07/22/2023 M1.75 inch Pierce WI Trained Spotter
Hail just ended. Largest hail that fell was
1.75 inches.
&&
tdkLocal storm report, Jul 22, 3:52 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
352 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Hail Becker 45.39N 93.88W
07/22/2023 M1.25 inch Sherburne MN Public
Quarter to Half Dollar Hail via picture on
twitter.
&&
TDHLocal storm report, Jul 22, 4:02 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
402 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Hail Monticello 45.30N 93.80W
07/22/2023 M0.75 inch Wright MN Storm Chaser
&&
tdkSpecial weather statement, Jul 22, 4:11 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Sat Jul 22 2023
MNZ078-WIZ024-222145-
Goodhue MN-Pierce WI-
411 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northeastern Goodhue
and central Pierce Counties through 445 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Ellsworth, or 7 miles south of River Falls, moving
southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ellsworth around 425 PM CDT.
Other locations in the path of this storm include Red Wing and Bay
City.
This includes U.S. Highway 61 between mile markers 86 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4476 9277 4486 9257 4462 9225 4448 9257
TIME...MOT...LOC 2111Z 321DEG 25KT 4475 9261
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:02 PM CDT | Special Weather Statement | MPX | Dunn | 43 min |
| Jul 22, 2:47 PM CDT | Special Weather Statement | MPX | Dunn, Pierce | 28 min |
| Jul 22, 3:02 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pierce, Saint Croix | 28 min |
| Jul 22, 3:31 PM CDT | Special Weather Statement | MPX | Pierce | 29 min |
| Jul 22, 3:39 PM CDT | Severe Thunderstorm Warning | MPX | Pepin, Pierce | 21 min |
| Jul 22, 4:11 PM CDT | Special Weather Statement | MPX | Pierce | 34 min |
| Jul 22, 2:11 PM CDT | Special Weather Statement | MPX | Sherburne | 34 min |
| Jul 22, 2:46 PM CDT | Special Weather Statement | MPX | Ramsey | 29 min |
| Jul 22, 2:56 PM CDT | Special Weather Statement | MPX | Redwood | 34 min |
| Jul 22, 3:03 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 42 min |
| Jul 22, 3:37 PM CDT | Special Weather Statement | MPX | Washington | 23 min |
| Jul 22, 3:41 PM CDT | Special Weather Statement | MPX | Sherburne | 34 min |
| Jul 22, 4:10 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 35 min |
| Jul 22, 4:45 PM CDT | Special Weather Statement | MPX | Sherburne | 30 min |
| Jul 22, 5:00 PM CDT | Special Weather Statement | MPX | Wabasha | 15 min |
| Jul 22, 5:14 PM CDT | Special Weather Statement | MPX | Dakota | 31 min |
| Jul 22, 5:15 PM CDT | Special Weather Statement | MPX | Freeborn | 30 min |
| Jul 22, 5:47 PM CDT | Special Weather Statement | MPX | Goodhue | 28 min |
| Jul 22, 6:40 PM CDT | Special Weather Statement | MPX | Steele | 35 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.